Carnitine supplementation for those on Depakote/Valproic Acid

Discussion in 'Healthful Living / Natural Treatments' started by rlsnights, Apr 23, 2011.

  1. rlsnights

    rlsnights New Member

    I posted about this in General Parenting in reply to another person's post but thought I'd post the info here as it's own thread.

    There is emerging evidence supporting the need for oral carnitine supplementation in those taking valproic acid/Depakote.

    Carnitine is an amino acid involved in the conversion of fat into energy. It is manufactured in the liver and stored throughout the body.

    Valproic acid strips the liver of carnitine and may reduce the liver's ability to produce carnitine normally.

    Most people can compensate for this but some people have an inborn error of metabolism that reduces their ability to make carnitine. When these people take valproic acid, their body's ability to make carnitine is reduced to the point that they may develop a carnitine deficiency.

    If you or your child takes valproic acid/depakote you may want to talk to your pdoc about addding a carnitine supplement to your diet.

    My pdoc had me on this when I was on Depakote.

    One study of children on Depakote found that 35% showed serum carnitine deficiency.

    Symptoms of carnitine deficiency include lethargy, muscle weakness/aches/stiffness, fatigue, confusion. These symptoms may be hard to distinguish from other medication side effects until the deficiency becomes severe.

    Patricia